• Dear Guest, if you are new here please "sign up" at the top if you'd like to post messages. And if you have used this forum before note we upgraded to new forum software and couldn't transfer the passwords. To get into your account, click on the "log in" button, then click on "Forgot your password?" and reset your password. All previous posts were safely transferred to the new system but custom avatars and private messages unfortunately didn't get moved over. The upside is a newer, simpler, friendly forum.

Anxiety is Worse

analea21

Senior Member
#1
Hey All, I appreciate all the info on this forum. I have been using 5-HTP for the last two weeks for depression/anxiety. I tried to start with over 100 mg and it was too much. So, this past week I've been on 50 mg and over-all, my experience with 5-HTP has aggravated my anxiety mostly in the mornings. I know that it can first make it worse, but I was hoping that I would get relief.

Has anyone felt that 5-HTP made their anxiety worse in the long run? Did the anxiety finally go away? Maybe 5-HTP isn't for me, since I have felt little to no anxiety this whole summer until I started to take it.
 
#2
I started 5-htp a week ago, started on 50mg ok then went up to one morn and one night, this seemed too much and I had major anxiety throughout the night. I am back on 50mg and seeing how it goes. I read we may need to take it slowly as our brains wont be too receptive at first, I believe it may take a few weeks. Some sites say people feel a difference with minutes, well doesnt it take time to build up? I guess we are lacking in the stuff so will take us a while. I am taking half a lorazapan to counteract any anxiety. Good luck.
 

analea21

Senior Member
#3
Thanks for your reply. My anxiety is not as bad since I went back to 50 mg a day. It's now been over two weeks and I do feel better. I really think it would be amazing to have a natural antidepressant work for me. I guess it takes patience.
 
#4
I take it back, I had a hellish night the other night just being on 50mg. I had sweating, palps, buzzing anxiety. I was so sick I had to spend the day in bed. Im too scared to touch it now. I dont know what to do.
 

analea21

Senior Member
#5
I'm so sorry to hear this. Are you taking anything else with it? Also, maybe you could simply go down to 25 mg, until you adjust.

Another thing, I can't sleep when I take it in the evening. Could you take it in th morning, or at noon?
 
#6
I was taking half a lorazapan also. I am now back on SJW magnesium and fish oil, plus half lorazapan. My anxiety is caused by my hair loss and I am trying to talk myself into not worrying about it but my brain is obsessed, which I think is a sign of low serotonin. I am also in peri and have some horrid nights anyway but dont usually have to spend all day in bed ill.
 

analea21

Senior Member
#7
Feeling Better

Just so others know, I stuck out my transition onto 5-HTP (3 weeks) and I feel much better. The problem was that I had taken too much the first week, and it made me feel severe anxiety. It's just like SSRI's, which make you feel worse at first and then better later.

I am now taking 100mg and I am planning to take a higher dose, since the depression has not completely lifted yet. When I take it, it calms me within minutes and has made me a little sleepy, but this side effect is leaving too.
 

maudlin

Regular Member
#8
hair loss

cinderella;4360 said:
My anxiety is caused by my hair loss
Cinderella, have your thyroid checked ASAP. hair loss is a symptom for thyroid disorder. I thought I was perimenopausal as well but now i believe that it is all thyroid. my test results seem normal but that does not mean that i am not hypothyroid. After going on my neurotransmitter cocktail, all symptoms improved, but it has been *much* better since I started taking Iodine as well.

see here: http://www.thyroid-info.com/articles/shamesmenopause.htm

See also the post from Reina on tyroid.
 
#9
Thanks Maudlin, my hair loss was caused by low iron last year. It hasnt grown back yet and I just had my autumn shed which made it look worse. My iron level is way high now and I think my anxiety is preventing it from coming back. The rest of my hair falls and regrows as usual.
 
#10
how are you now on 5 htp

Seems like my anxiety is worse on it too. It's 2 weeks on it. I am backed down to 200mg. I don't know if I should just keep going with that or lower it and see if the anxiety gets better. I struggle with daily anxiety and depression. I think the anxiety is the worst. I hope it works soon or I will have to try lexapro.
 

Nishka27

Regular Member
#11
analea - how are you making out with ssris? experiment or you back on SJW??? are you getting better?

analea21;4405 said:
Just so others know, I stuck out my transition onto 5-HTP (3 weeks) and I feel much better. The problem was that I had taken too much the first week, and it made me feel severe anxiety. It's just like SSRI's, which make you feel worse at first and then better later.

I am now taking 100mg and I am planning to take a higher dose, since the depression has not completely lifted yet. When I take it, it calms me within minutes and has made me a little sleepy, but this side effect is leaving too.
 
#12
Hi Nishka,
It's like a habit to keep checking this site, but I am on my second week of Effexor, and feel pretty good. I started off at a low dose so I wouldn't feel too many side-effects and this method has worked well for me. I feel relieved to be back on SSRI's. That must sound crazy on this forum, but last year I can say I was relieved to be off. I guess there are certain times for everything. I don't fully regret experimenting with SJW and 5htp since I hope to go back to it once this crazy busy year is over (I'm finishing up grad school). Thanks for asking.
 

Nishka27

Regular Member
#13
analea21;7427 said:
Hi Nishka,
It's like a habit to keep checking this site, but I am on my second week of Effexor, and feel pretty good. I started off at a low dose so I wouldn't feel too many side-effects and this method has worked well for me. I feel relieved to be back on SSRI's. That must sound crazy on this forum, but last year I can say I was relieved to be off. I guess there are certain times for everything. I don't fully regret experimenting with SJW and 5htp since I hope to go back to it once this crazy busy year is over (I'm finishing up grad school). Thanks for asking.
I dont think it sounds crazy at all... we all have similar issues so thats good to hear, and I know what you mean...I jsut wish I could find the Old style Effexor to crack the pill in half to start me off again... i found the low dose was alot for my body this time around, so tried the SJW. I heard a few people talk about Lexapro? wonder if that has lower doses... Oh wel, im glad you are doing well, You were very kind to respond to me lots when i first started ON SJW - Im upping my dose to TWO tommorrow and gonna see my Doctor in a few weeks for possible alternatives if needed:)
 
Top